First Medication Error.....feeling horrible!!

Posted
by rach2103 rach2103 (New) New

Specializes in General Surgical, Ortho, Cardiac ICU. Has 3 years experience.

I have been an RN since May of this year, and work on a general surgical unit. Last night, I had 8 pts, and was working with an LPN who had 8 as well, so had to cover all her IVP meds and other parts of her charting. We had 1 CNA. At the very end of my shift, I gave 50 of lantus insulin to a patient without looking at the MAR BuT verifying the amount with my supervisor because I was way behind on EVERYTHING and was used to giving her insulin in the am. I realilzed it about 10 min later when going back to chart on the MAR. The BS was 112, and I immediately told the supervisor and called the dr. He didn't seem concerned, just said to monitor her BS and give her D50 if less than 70. It was end of shift so I had to pass the pt on to day nurse and I felt AWFuL!!! I cried, and everyone was so supportive, telling me she'd be just fine, and she'd be closely monitored and treated if she wasn't. She was a knee replacement, and was due to go home today. I didn't get to eat anything all shift, and its now 830am and feel nauseated from my stupid mistake! This is my first EVER med error. How do I get over it? And how do I get myself to go back to work tonight??? I just want to quit and run away! I know I SHOuLD feel awful, and I KNOW I'll learn from this, but I'm feeling very alone through it all. HELP!!! :cry:

swimincatz

swimincatz

78 Posts

I'm not a nurse yet and I haven't yet started nursing school, but from other posts I've read on here, you're doing really well. You've almost been a nurse for a year and that's all you've mixed up. I'm sure if it had been a huge deal your coworkers would have let you know, but it sounds like they were very suppotive! When I graduate I'd like to come work at your hopsital it sounds like a pretty supportive environment! Don't stress over it, that day is done and the pt is fine... now on to the next shift! :icon_hug:

Yeswecan

Yeswecan

Specializes in elder care. 13 Posts

It happens! The important thing is that you handled it exactly as you should have. It's likely that you will never make that mistake again and if a lesson was learned and no one got hurt, you have to move on. I am sorry you have such a heavy load - a major contributing factor and a real safety issue. Good luck - get back on the horse and take care of yourself.

cloister

cloister

Specializes in Critical care, neuroscience, telemetry,. Has 25 years experience. 111 Posts

It happens. Hey, you figured it out quickly, reported it, and notified the physician. The patient will be fine. Go easy on yourself.

I did a very similar thing when I was floated to a tele floor from ICU a couple of years ago. I got so caught up in going to the bedside with the stupid paper MAR that I gave a dose of glucotrol that wasn't due. Same deal - caught it quickly, called the doc, hung D5 and monitored the pt. Reported it to the med error hotline, feeling like a big loser the whole time. I mean, I'd been a nurse for 18, 19 years and you'd think I could avoid an obvious error like that. It was humbling, to say the least.

The patient, incidentally, was fine.

The takehome from this? Any nurse, competent or incompetent, can make a med error. The competent ones, however, do just what you did - they recognize it, report it, and make sure the patient is OK. They also learn from it, all of which you've done.

Extend a little grace to yourself. You acted in the best interest of your patient, not yourself, and in so doing, showed professionalism as a nurse. :up:

CrunchRN, ADN, RN

Specializes in Clinical Research, Outpt Women's Health. Has 25 years experience. 4,431 Posts

Sounds like you did great and have done great! Go easy on yourself!

whipping girl in 07

whipping girl in 07, RN

Specializes in ICU, nutrition. Has 7 years experience. 697 Posts

How is that a med error? The BG was within normal range, preprandial, and you gave basal insulin, Lantus. The whole point of basal insulin is to cover the blood sugars so they don't get high. If sliding scale was due at the same time, you probably wouldn't have given it as your order would probably be to treat if greater than 120 or 140 or so. As long as the patient is either eating or has a dextrose source (IV fluids, TPN or tube feeding) they should be fine, in fact, great, because they have good glycemic control.

sissiesmama, ASN, RN

Specializes in ER, TRAUMA, MED-SURG. Has 22 years experience. 1,897 Posts

Rach - Hello! Been there, done that. * patients is a full load, and then having to cover the LPN with the duties she isn't allowed to do is even harder. I have been a nurse for 18 years and have made mistakes in my career. You can tell just by your words that this error has really attected you. Don't be so hard on yourself. We make mistakes, we are human. You are compassionate about your patients, and you are an advocate for them.

Just keep in mind that we will all make mistakes, and try to learn from the ones you make. That's what I try to remember.

Anne, RNC

sonja77

sonja77

Specializes in medical, telemetry, IMC. Has 6 years experience. 187 Posts

how is that a med error? the bg was within normal range, preprandial, and you gave basal insulin, lantus. the whole point of basal insulin is to cover the blood sugars so they don't get high.

i was thinking the same thing! i would have given the lantus as well, especially if that's the pt's usual home dose. their body probably needs that amount of lanutus to keep their blood sugar under control.

Michifura

Michifura

Specializes in PCU (Cardiac). 59 Posts

I might be totally off... but I do not see where you went wrong, med error???? You mentioned you gave Lantus, right? The way I learned Lantus is NEVER hold it, it is a basal insulin which helps control sugar over the course of the day, being long acting. With a post op patient, you want to have a tight control of their sugars preferably

I am glad to hear the staff was supportive. If you have time look Lantus up, call the pharmacist, speak to a diabetes educator, I bet once you get more info on it, you won't be so hard on yourself and you will be able to go back to work with your head up and with info to share with your coworkers.

Best of luck!

kellykelly

kellykelly

Specializes in cardiac. Has 10 years experience. 76 Posts

Glad to see others question how this is an error. Lantus is long-acting and it shouldn't normally be held for a bs of 112 unless the order specifically says not to. Unless you were giving it at the wrong time? Most patients take it at HS but not all of them do.

Sounds like you handled it correctly. Don't worry too much, I'm sure you have learned something from it!

CoffeeRTC

CoffeeRTC, BSN, RN

Has 25 years experience. 3,734 Posts

Sorry...that wasn't an error unless there were parameters to not give the lantus. A few posters already stated this too.

systoly

systoly

Specializes in LTC, Memory loss, PDN. Has 23 years experience. 1,756 Posts

I recently read a thread about what makes a good nurse. Not once did anybody mention "never make a med error". What did come up over and over was "compassion". So please have compassion for yourself. If, indeed, it was a med error. I do have a question. Was the LPN struggling too, or did the LPN just take a free ride?

Guest
This topic is now closed to further replies.